Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 12:46 AM CDT for 4 counties in Missouri. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2020, 12:46 AM CDT (05:46 UTC)
- Expired
- Mar 27, 2020, 1:45 AM CDT
- In force
- 59 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO
The radar
The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 1:12 AM CDT | HAIL 1 | 2 Nw Ashland, MO | LOTS OF HAIL ACCUMULATING ON THE GROUND. |
| Mar 27, 1:30 AM CDT | HAIL 0.75 | Fulton, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 10:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1868 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted.
853
WUUS53 KLSX 270546
SVRLSX
MOC019-027-051-135-270645-
/O.NEW.KLSX.SV.W.0012.200327T0546Z-200327T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1246 AM CDT Fri Mar 27 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Cole County in central Missouri...
Boone County in central Missouri...
Callaway County in central Missouri...
Northeastern Moniteau County in central Missouri...
* Until 145 AM CDT.
* At 1245 AM CDT, a severe thunderstorm was located 8 miles east of
Bunceton, moving east at 60 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Columbia, Fulton, Ashland, Holts Summit, Columbia Regional Airport,
Auxvasse, New Bloomfield, Chamois, Jamestown, Lake Mykee Town,
Rocheport, Easley, Murry, Shamrock, Williamsburg, Midway, Lake
Mykee, Marion, Mokane and Kingdom City.
This includes Interstate 70 in Missouri between exits 115 and 161.
This also includes Rock Bridge State Park and Jewell Cemetery
Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9262 3892 9250 3898 9257 3903 9254
3907 9214 3906 9204 3906 9163 3870 9165
3871 9173 3868 9176 3867 9187 3862 9192
TIME...MOT...LOC 0545Z 268DEG 51KT 3882 9264
HAIL...1.25IN
WIND...<50MPH
$$
BSH3 follow-up statements
880
WWUS53 KLSX 270609
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
109 AM CDT Fri Mar 27 2020
MOC051-135-270618-
/O.CAN.KLSX.SV.W.0012.000000T0000Z-200327T0645Z/
Cole MO-Moniteau MO-
109 AM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLE AND
NORTHEASTERN MONITEAU COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and east central Missouri.
LAT...LON 3905 9232 3907 9214 3906 9204 3906 9163
3870 9165 3871 9173 3868 9176 3867 9187
3862 9192 3865 9226 3868 9236 3871 9234
3873 9236 3874 9240 3878 9240 3878 9239
3881 9238 3882 9240 3891 9241
TIME...MOT...LOC 0608Z 268DEG 51KT 3883 9222
$$
MOC019-027-270645-
/O.CON.KLSX.SV.W.0012.000000T0000Z-200327T0645Z/
Boone MO-Callaway MO-
109 AM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN BOONE AND CALLAWAY COUNTIES...
At 108 AM CDT, a severe thunderstorm was located over Columbia
Regional Airport, moving east at 60 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Columbia, Fulton, Ashland, Holts Summit, Columbia Regional Airport,
Auxvasse, New Bloomfield, Chamois, Lake Mykee Town, Easley, Murry,
Shamrock, Lake Mykee, Williamsburg, Mokane, Kingdom City, Hartsburg,
Portland, Wilton and Carrington.
This also includes Rock Bridge State Park and Jewell Cemetery
Historic Site.
This includes Interstate 70 in Missouri between exits 124 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3905 9232 3907 9214 3906 9204 3906 9163
3870 9165 3871 9173 3868 9176 3867 9187
3862 9192 3865 9226 3868 9236 3871 9234
3873 9236 3874 9240 3878 9240 3878 9239
3881 9238 3882 9240 3891 9241
TIME...MOT...LOC 0608Z 268DEG 51KT 3883 9222
HAIL...1.75IN
WIND...<50MPH
$$
BSH863
WWUS53 KLSX 270621
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
121 AM CDT Fri Mar 27 2020
MOC019-270630-
/O.CAN.KLSX.SV.W.0012.000000T0000Z-200327T0645Z/
Boone MO-
121 AM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOONE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and east central Missouri.
LAT...LON 3874 9218 3880 9216 3881 9213 3883 9215
3884 9214 3887 9215 3887 9216 3888 9215
3890 9217 3906 9213 3906 9163 3870 9165
3871 9173 3868 9176 3867 9187 3862 9192
3865 9222 3870 9223
TIME...MOT...LOC 0620Z 267DEG 50KT 3883 9206
$$
MOC027-270645-
/O.CON.KLSX.SV.W.0012.000000T0000Z-200327T0645Z/
Callaway MO-
121 AM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR CALLAWAY COUNTY...
At 120 AM CDT, a severe thunderstorm was located near Fulton, moving
east at 60 mph.
HAZARD...Golf ball size hail.
SOURCE...Public reported quarter sized hail.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Fulton, Holts Summit, Auxvasse, New Bloomfield, Chamois, Lake Mykee
Town, Shamrock, Lake Mykee, Williamsburg, Mokane, Kingdom City,
Portland, Carrington, Hatton, Guthrie, Reform and Steedman.
This includes Interstate 70 in Missouri between exits 137 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3874 9218 3880 9216 3881 9213 3883 9215
3884 9214 3887 9215 3887 9216 3888 9215
3890 9217 3906 9213 3906 9163 3870 9165
3871 9173 3868 9176 3867 9187 3862 9192
3865 9222 3870 9223
TIME...MOT...LOC 0620Z 267DEG 50KT 3883 9206
HAIL...1.75IN
WIND...<50MPH
$$
BSH844
WWUS53 KLSX 270634
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
134 AM CDT Fri Mar 27 2020
MOC027-270645-
/O.CON.KLSX.SV.W.0012.000000T0000Z-200327T0645Z/
Callaway MO-
134 AM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN CALLAWAY COUNTY...
At 133 AM CDT, a severe thunderstorm was located 7 miles east of
Fulton, moving east at 60 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Public reported quarter sized hail.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Fulton, Williamsburg, Reform and Portland.
This includes Interstate 70 in Missouri between exits 155 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3897 9188 3900 9163 3870 9165 3871 9173
3872 9192 3888 9195
TIME...MOT...LOC 0633Z 268DEG 51KT 3884 9181
HAIL...1.50IN
WIND...<50MPH
$$
BSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:40 AM CDT, 6 minutes earlier.
Area forecast discussion, Mar 27, 12:40 AM CDT, 6 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1240 AM CDT Fri Mar 27 2020 .UPDATE... Issued at 934 PM CDT Thu Mar 26 2020 Very little has changed to overall thinking for the remainder of tonight. Present indications are that thunderstorms will develop across east-central KS into west-central MO between 04-06z as convergence associated with the southwesterly LLJ allows parcels within the slope frontal zone to reach the LFC. The thunderstorms will then track quickly eastward at near 50 mph along/north of the I-70 corridor through the overnight hours. MUCAPE of 500-1000 j/kg and steep mid level lapse rates along with strong deep layer shear would continue to favor elevated supercells with a large hail threat, potentially greater than 2 inches in diameter. Glass && .SHORT TERM... (Through Late Friday Night) Issued at 423 PM CDT Thu Mar 26 2020 Earlier shower and thunderstorm activity has moved east of the area and not much has been able to develop over the area this afternoon as a shortwave ridge has built into the region. Much of the area has managed to clear out this afternoon except over northeast Missouri and west central Illinois which is north of quasi-stationary front. The RAP/NAM show this front sinking southward through this evening. Thunderstorms are expected to develop over eastern Kansas/western Missouri later this evening as low level moisture convergence increases ahead of a weak shortwave trough that will move across the area tonight. Thunderstorms will likely congeal into a MCS after midnight that will move east across Missouri with forecast 700-500mb lapse rates >7C/km. This will bring the threat for very large hail, particularly over central MO well as damaging winds. This MCS will gradually weaken as it moves east into Illinois late tonight into early Friday. GFS/NAM have the front lingering over the southern part of the CWA early on Friday before it begins to move back north as a warm front late in the day. Upper ridge will move across the area early in the day which suppress chances somewhat, but then chances will increase late in the afternoon and evening as upper flow begin to turn out of the southwest in advance of an upper low coming out of the western CONUS. If thunderstorms are able to develop along the warm front, then MLCAPES will be in excess of 2000 J/kg and deep layer shear will be in excess of 60kts, so supercells will be possible over the area. Have kept with above normal temperatures tonight into Friday night. Britt .LONG TERM... (Saturday through Next Thursday) Issued at 423 PM CDT Thu Mar 26 2020 Thunderstorms will continue Saturday into Saturday night as the warm front will move north of the area and a cold front will sweep across the area late Saturday. Once again, there will be sufficient instability/shear across the area for organized severe storms along the cold front over eastern Missouri into Illinois. All hazards will be possible including large hail, damaging winds, and a few tornadoes. In addition, outside of the thunderstorms, the strong surface low that is moving across the Upper Midwest will cause a tight pressure gradient over Missouri and Illinois this weekend which will likely cause wind gusts on Saturday and Sunday of 30-40 mph. This system will move off to the east, and then another system will move into the region early next week bringing showers to the area on Tuesday. Britt && .AVIATION... (For the 06z TAFs through 06z Friday Night) Issued at 1224 AM CDT Fri Mar 27 2020 Showers and thunderstorms will track east along the Interstate 70 corridor from Kansas City to Columbia to St. Louis through the overnight hours impacting KCOU and KSTL/KSUS/KCPS. The strongest/severe storms will have a threat of large hail and gusty winds. KUIN may remain just north of the thunderstorm activity and see only showers. The lionshare of the storms should pass to the east of all the terminals between 12-15z with showers lingering in their wake and ending by 17z. Otherwise stratus has spread southward across the area in the wake of the earlier cold frontal passage bringing IFR flight conditions. I think IFR to MVFR flight conditions will persist through much of Friday, with improvement to VFR at KCOU and the St. Louis terminals around 23-01z. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 26, 3:24 PM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 324 PM CDT Thu Mar 26 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-272030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 324 PM CDT Thu Mar 26 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely late tonight. A few of these storms may become severe, particularly across central and east central Missouri. The primary threat will be large hail, with damaging winds also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chance for thunderstorms will continue Friday morning, then more thunderstorms are likely for much of the area Friday afternoon through Saturday. A few strong to severe storms are possible early Friday and again Friday afternoon through Friday night, with large hail and damaging winds the main threats. Another round severe storms will be possible on Saturday into Saturday evening with large hail, damaging winds, and possible tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. Britt
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 8:57 PM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 23 hr |
| Mar 27, 1:41 AM CDT | Severe Thunderstorm Warning | LSX | Callaway, Lincoln, Montgomery, Warren | 64 min |
| Mar 27, 2:51 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Saint Louis, Warren, City of Saint Louis | 54 min |
| Mar 27, 11:34 AM CDT | River Flood Warning | LSX | Lincoln | 11 days |
| Mar 27, 6:19 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 41 min |
| Mar 27, 6:56 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds, Saint Francois | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.